Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Calculators

OABSS (Overactive Bladder Symptom Score — Homma 0–15 Scale)

Calculate Yukio Homma’s 4-item Overactive Bladder Symptom Score (0–15) and enforce the mandatory Q3 urinary urgency >= 2 gate required for diagnostic OAB classification.

Why polyuria or nocturia alone cannot diagnose OAB unless Homma’s Q3 urgency gate (>= 2) is met!

Yukio Homma et al. (Urology, 2006) designed the 4-item Overactive Bladder Symptom Score (OABSS, 0–15 points) weighting urinary urgency and urgency incontinence heaviest: Q1 Daytime Frequency (0–2), Q2 Nocturia (0–3), Q3 Urinary Urgency (0–5), and Q4 Urgency Incontinence (0–5). Crucially, diagnostic OAB requires BOTH a total OABSS >= 3 AND Q3 Urgency >= 2 (at least once-weekly sudden compelling desire to void)—preventing nocturnal polyuria or high fluid intake from being misdiagnosed as OAB!

Score a patient with 10 daytime voids (Q1 = 1), 2 nightly voids (Q2 = 2), 2–4 daily urgency episodes (Q3 = 4), and once-weekly urgency leakage (Q4 = 2): Total OABSS = 9 / 15 with Q3 = 4 >= 2 -> Diagnostic OAB — Moderate (6–11). Lower Q3 to 1 (< 1/week): even with total = 6, the dual gate flags Non-Diagnostic for OAB!

Q3 Urgency Score (0–5)Total OABSS (0–15)Homma (2006) Diagnostic & Severity Tier
Q3 < 2 OR Total < 3Any (e.g., 1+2+1+2 = 6)Non-Diagnostic for OAB (Requires Urgency Q3 >= 2 & Total >= 3)
Q3 >= 23 – 5 PointsDiagnostic OAB — Mild (3–5)
Q3 >= 2 (e.g., Q3 = 4)6 – 11 Points (Total = 9)Diagnostic OAB — Moderate (6–11)
Q3 >= 212 – 15 PointsDiagnostic OAB — Severe (12–15)

Total OABSS Symptom Score (0–15 Points)

Validates individual item bounds (Q1: 0–2, Q2: 0–3, Q3: 0–5, Q4: 0–5) across B2:B5 and returns SUM(B2:B5).

=IF(OR(B2 < 0, B2 > 2, B3 < 0, B3 > 3, B4 < 0, B4 > 5, B5 < 0, B5 > 5), "Invalid OABSS Item Score", SUM(B2:B5))

Homma Dual-Gate OAB Diagnosis & Severity Classification

Requires BOTH Q3 Urgency B4 >= 2 AND Total SUM(B2:B5) >= 3 before stratifying Mild (3–5), Moderate (6–11), or Severe (12–15) OAB.

=IF(OR(B2 < 0, B2 > 2, B3 < 0, B3 > 3, B4 < 0, B4 > 5, B5 < 0, B5 > 5), "Invalid OABSS Item Score", IF(OR(B4 < 2, SUM(B2:B5) < 3), "Non-Diagnostic for OAB (Requires Urgency Q3 >= 2 & Total >= 3)", IF(SUM(B2:B5) <= 5, "Diagnostic OAB — Mild (3–5)", IF(SUM(B2:B5) <= 11, "Diagnostic OAB — Moderate (6–11)", "Diagnostic OAB — Severe (12–15)"))))

Try the example

Use the original values or change them to test your understanding.

Further reading